Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 17, 2015, 11:10 AM CDT for 17 counties in Kansas. It took effect at Mar 17, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2015, 11:10 AM CDT (16:10 UTC)
- In effect from
- Mar 17, 2015, 12:00 PM CDT
- Expired
- Mar 17, 2015, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -110 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
680 WWUS83 KTOP 171610 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1110 AM CDT TUE MAR 17 2015 KSZ008>012-020>024-026-034>039-180000- /O.NEW.KTOP.FW.W.0004.150317T1700Z-150318T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- 1110 AM CDT TUE MAR 17 2015 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR FOR THE COUNTIES OF WASHINGTON...REPUBLIC...MARSHALL...NEMAHA...BROWN ...CLOUD...CLAY...RILEY...POTTAWATOMIE...JACKSON...OTTAWA ...DICKINSON...GEARY...WABAUNSEE...SHAWNEE...JEFFERSON AND MORRIS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS ...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON... FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE WEATHER ZONE 038 WABAUNSEE AND FIRE WEATHER ZONE 039 SHAWNEE. * WINDS...NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT. * TEMPERATURES...IN THE LOWER TO MIDDLE 50S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS UNDER RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
306 WWUS83 KTOP 172356 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 656 PM CDT TUE MAR 17 2015 KSZ008>012-020>024-026-034>039-180100- /O.EXP.KTOP.FW.W.0004.000000T0000Z-150318T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- 651 PM CDT TUE MAR 17 2015 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...NORTHEAST WINDS WILL DECREASE TO BETWEEN 5 AND 15 MPH AND RELATIVE HUMIDITIES WILL GRADUALLY INCREASE AFTER SUNSET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 6:39 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Mar 17, 6:39 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 639 AM CDT Tue Mar 17 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 321 AM CDT TUE MAR 17 2015 Today, strong low-level CAA will cause a surface ridge of high pressure across SD early this morning to expand southeast across the central plains into northeast KS and northern MO. The pressure gradient between the surface ridge across the northern plains and an area low pressure across southern OK has caused north-northeast winds to range from 15 to 25 MPH with some gusts to around 45 MPH, especially across north central KS. The stronger winds will continue this morning but should gradually diminish under 20 MPH during the late afternoon hours as the surface ridge builds southeast across the central plains into the mid MS river valley. Highs Today will be cooler with lower to mid 50s across the northern counties and mid to upper 50s across the southern counties. Tonight, a closed upper low across southwest TX will fill into an open wave and lift northeast into southwest OK by 12Z WED. As the surface ridge of high pressure shifts east into the Great Lakes states, southerly winds at 850mb will begin to advect richer moisture northward across OK. After 6Z the isentropic lift across east central KS will increase. All the model forecast soundings show a dry layer between the surface and 875mb, which must saturate before any measurable precip moves north into the southern counties of the CWA. At this time I kept most of the CWA dry with a small sliver across southern Coffey and Anderson county for a slight chance for showers or sprinkles towards 12Z WED. Overnight lows will range from around 30 degrees along the NE border where skies will be clear for most of the night, to the upper 30s across the southeast counties. After 300 AM temperatures across east central KS may remain steady or slowly rise as weak WAA develops. .LONG TERM...(Wednesday through Monday) Issued at 321 AM CDT TUE MAR 17 2015 By Wednesday morning, models are in good agreement with showing a mid-level shortwave trough centered over the Texas panhandle and shifting east northeastward through Wednesday night. While the main wave should remain just south of the forecast area, models continue to show a chance for light rain extending northward over the southeastern half of the forecast area as isentropic lift increases. These light rain showers should diminish from west to east Wednesday night before the next approaching shortwave trough moves into the Northern Plains and extends into the Central Plains on Thursday. This second wave may bring another chance for a few passing rain showers Thursday into Thursday evening across the southern half of the forecast area. However, models are still uncertain with the precipitation chances over the forecast area as they continue to show the better chances being focused west and south of the forecast area. With mostly cloudy skies in place from these two passing waves, expect temperatures Wednesday and Thursday to be near or slightly below the seasonal normals with highs in the upper 40s to upper 50s and lows in the 30s. Expect dry conditions Friday into Sunday as surface high pressure advances into the area behind the exiting shortwave trough. Have trended a few degrees warmer for temperatures with highs reaching into the upper 60s/low 70s. By Saturday, models show a mid-level trough advancing into the Pacific Northwest, moving over the Rockies on Sunday, and potentially developing a weak embedded shortwave just ahead of the main trough. This advancing trough will help to push an area of low pressure from the Rockies southeastward into Oklahoma and Texas with a weak boundary potentially extending northward toward the area. The GFS is much more aggressive with the potential for precipitation across the forecast area Sunday night into Monday, while the ECMWF keeps the precipitation primarily focused to the south and west. Due to this model uncertainty, only have slight to low-end chance PoPs in for Sunday night through Monday night. Temperatures should drop back down near the seasonal normals for Sunday with highs in the mid 50s to low 60s and slightly cooler still for Monday with highs in the low/mid 50s. && .FIRE WEATHER... Issued at 321 AM CDT TUE MAR 17 2015 Most of the area will be under a very high fire danger today. The mixing depth of the boundary layer this afternoon will increase to 875mb-900mb during the afternoon hours. Most areas will see minimum RH's drop to 25 to 30 percent during the afternoon. The northern and western counties of the CWA will see RH's drop to 20 to 25 percent with some areas dipping as low as 18 percent. I used the advance research WRF model to populate dewpoints. The RAP model looked too low for dewpoints this afternoon but if other mesoscale models begin to converge towards the RUC solutions, then dewpoints and RH's will have to be adjusted downward. The sustained winds should drop below 20 MPH and gusts less than 25 MPH through he afternoon hours across the north and western counties of the CWA, thus red flag criteria should not be met. However, the low RH and dry fuels combined with winds just under red flag criteria will cause any control burns to become out of controlled wild fires. Once again all schedule burning today should be postponed. && .AVIATION...(For the 12Z TAFs through 12Z Wednesday Morning) Issued at 623 AM CDT TUE MAR 17 2015 A brief period of broken stratus with MVFR ceilings will shift south of the terminals by 12Z. Another patch of MVFR stratus near KMCI will head south-southwest and remain east of KFOE and KTOP through 15Z. North-northeast winds will increase by 15Z to 15 to 17 KTS with gusts of 25 to 27 KTS. The winds will diminish by 21Z to 10 to 12 KTS. High and mid clouds will increase Tonight, and by 12Z WED there could be broken ceilings of VFR stratus. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Hennecke FIRE WEATHER...Gargan AVIATION...Gargan
Hazardous weather outlook, Mar 17, 4:28 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 428 AM CDT TUE MAR 17 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-180930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 428 AM CDT TUE MAR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A VERY HIGH FIRE DANGER ACROSS THE ENTIRE OUTLOOK AREA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.